Florida, 2009

Damaging Winds in Florida, July 18, 2009

July 18, 2009 · NWS MFL · 4 events in 1 county or zone

A low pressure area in the Gulf of Mexico produced an unstable and moist southwest wind flow across south Florida, leading to active afternoon and evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure area in the Gulf of Mexico produced an unstable and moist southwest wind flow across south Florida, leading to active afternoon and evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 18, 1:18 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 18, 1:18 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
218 PM EDT SAT JUL 18 2009

...SHOWER AND THUNDERSTORM ACTIVITY INCREASING THROUGH EARLY NEXT WEEK...

.DISCUSSION...
THE EAST AND WEST COAST SEA BREEZES HAS DEVELOPED EARLY THIS
AFTERNOON ALONG BOTH COAST. THE WEST COAST SEA BREEZE SHOULD
CONTINUE TO PUSH ACROSS THE CWA THIS AFTERNOON...WHILE THE EAST
COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS. SHOWERS
AND THUNDERSTORMS SHOULD ALSO DEVELOP ALONG BOTH SEA BREEZES LATER
THIS AFTERNOON INTO THIS EVENING MAINLY OVER THE NORTHERN AREAS OF
THE CWA OUT OF THE AFRICAN DUST WHICH IS LOCATED OVER THE SOUTHERN
AREAS OF THE CWA. SO HAVE KEPT THE HIGHEST CHANCE POPS OVER THE
LAKE OKEECHOBEE AREA AND THE NORTHEAST AREAS TAPERING DOWN TO 10
PERCENT OVER THE EXTREME SOUTHERN AREAS OF SOUTH FLORIDA FOR THIS
AFTERNOON INTO EARLY THIS EVENING.

A FEW OF THE STORMS THIS AFTERNOON INTO EARLY THIS EVENING COULD
EVEN BE STRONG WITH GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL. SO WILL CONTINUE TO MENTION THIS IN THE HWO OUTLOOK
SECTION FOR TODAY.

MOST OF THE SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD BE
DISSIPATING OVER THE NORTHERN AREAS OF THE CWA...DUE TO THE
STEERING FLOW FROM THE SOUTHERLY DIRECTION. SO HAVE KEPT THE
SOUTHERN AREAS DRY TONIGHT WITH ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE NORTHERN AREAS THIS EVENING BEFORE
GOING DRY OVERNIGHT. THE HAZE WILL ALSO REMAIN OVER THE SOUTHERN
AREAS OF THE CWA TONIGHT. SO HAVE PUT IN HAZY SKY CONDITIONS FOR
THE SOUTHERN AREAS OF THE CWA TONIGHT INTO EARLY SUNDAY MORNING.

THE HIGH WILL REMAIN NEARLY STATIONARY OVER THE SOUTHERN AREAS OF
THE CWA ON SUNDAY....AS A WEAK FRONTAL BOUNDARY OVER NORTH FLORIDA
CONTINUES TO MOVE SLOWLY SOUTH INTO CENTRAL FLORIDA. THIS WILL
KEEP THE STEERING FLOW FROM THE SOUTH TO SOUTHWEST DIRECTION...AND
ALLOW FOR TROPICAL MOISTURE TO WORK INTO THE CWA FROM THE GULF OF
MEXICO. THE HAZY CONDITIONS OVER THE SOUTHERN AREAS OF THE CWA
SHOULD ALSO BE GONE BY SUNDAY AFTERNOON ALLOWING FOR MORE SHOWER
AND THUNDERSTORM DEVELOP OVER THE SOUTHERN AREAS. SO HAVE INCREASE
THE POPS TO CHANCE CAT OVER ALL OF THE CWA WITH THE HIGHEST POPS
AGAIN OVER THE NORTHEAST AREAS OF SOUTH FLORIDA.

THE FRONTAL BOUNDARY WILL THEN WASH OUT OVER CENTRAL FLORIDA ON
MONDAY AS THE HIGH WEAKENS OVER SOUTH FLORIDA. THIS WILL ALLOW FOR
THE STEERING FLOW TO BECOME LIGHT AND VARIABLE OVER THE CWA...AND
ALLOW FOR THE SEA BREEZES TO BE THE MAIN PLAYERS ON MONDAY. SO
HAVE KEPT THE CHANCE CAT POPS OVER THE AREA ON MONDAY.

HIGH TEMPS ON SUNDAY WILL AGAIN BE IN THE LOWER TO MID 90S OVER
MOST AREAS...WITH LOWS IN THE 70S EXCEPT AROUND 80 ALONG THE EAST
COAST METRO AREAS. THIS WILL MAKE THE HEAT INDICES ON SUNDAY TO BE
IN THE 105 TO 110 DEGREES RANGE OVER THE INTERIOR AREAS AND AROUND
105 OVER THE METRO AREAS.

.EXTENDED FORECAST...
THE TROPICAL WAVE OVER THE WINDWARD ISLAND WILL BE MOVING WEST TO
NORTHWEST THIS WEEKEND AND INTO SOUTH FLORIDA AREA ON TUESDAY INTO
MIDDLE OF NEXT WEEK. HOWEVER...THE LONG RANGE MODELS ALSO NOW SHOWS
THE TROUGH OF LOW PRESSURE OVER THE CENTRAL UNITED STATES TO BE
MOVING EAST INTO THE EASTERN UNITED STATES DURING MIDDLE OF NEXT
WEEK. IF THE LONG RANGE MODELS ARE CORRECT THEN THE MOISTURE WITH
THE TROPICAL WAVE WILL PASS EAST OF THE CWA WHILE MOVING
NORTHWARD WHICH COULD LOWER THE COVERAGE OF SHOWERS AND
THUNDERSTORMS OVER SOUTH FLORIDA. AT THIS TIME WILL NOT MAKE ANY
CHANGES TO THE EXTENDED FORECAST AND WAIT TO SEE IF LATER RUN IN
THE LONG RANGE MODELS KEEP THE TREND OR NOT. SO WILL CONTINUE TO
INDICATE SCATTERED POPS FOR THE CWA FOR THE MIDDLE TO END OF NEXT
WEEK.

FOR ANY POSSIBLE DEVELOPMENT ON THE TROPICAL WAVE...PLEASE SEE THE
NATIONAL HURRICANE TROPICAL OUTLOOK PRODUCT.

&&

.AVIATION...
THERMODYNAMIC CAP AND SYNOPTIC SCALE SUBSIDENCE AROUND
800 MB KEEPING SHOWERS AND THUNDERSTORMS DOWN BUT TEMPERATURES
ALREADY IN THE MID 90S SO EXPECT THE CAP TO BE BROKEN SOON.
CONVERGENCE LINES EVIDENT ON VISIBLE SATELLITE PICTURES ALONG THE
EAST COAST SEA BREEZE AND OVER THE INTERIOR. THUNDERSTORMS WILL BE
MOST NUMEROUS INLAND BUT WILL AFFECT METRO EAST COAST AIRPORT
TRAFFIC ESPECIALLY FROM 21Z-01Z. AFTER SUNSET LOCAL WINDS WILL
QUICKLY BECOME LIGHT AND VARIABLE, AND VFR CONDITIONS EXPECTED AFTER
02Z.

&&

.MARINE...
THE WINDS WILL REMAIN FROM THE SOUTHERLY DIRECTION LESS THAN 10
KNOTS TONIGHT INTO SUNDAY...BEFORE INCREASING TO 10 TO 15 KNOTS
EARLY NEXT WEEK AHEAD OF THE TROPICAL WAVE. THIS WILL KEEP THE
SEAS AT 2 FEET OR LESS TONIGHT INTO SUNDAY FOR ALL THE SOUTH
FLORIDA WATERS...BEFORE INCREASE TO 2 TO 4 FEET EARLY NEXT WEEK
IN THE ATLANTIC WATERS. SO BOATING CONDITIONS SHOULD BE GOOD
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS TONIGHT INTO EARLY NEXT
WEEK.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE FOR REST OF THIS WEEKEND INTO EARLY NEXT WEEK. SO NO
PROBLEMS WITH THE FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  92  78  90 / 20 50 30 50
FORT LAUDERDALE  80  93  80  90 / 20 40 20 50
MIAMI            80  94  80  91 / 10 40 20 40
NAPLES           78  91  77  92 / 10 30 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, Jul 18, 8:49 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
949 AM EDT SAT JUL 18 2009

FLZ063-066>075-168-172>174-182300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
949 AM EDT SAT JUL 18 2009

...ISOLATED STRONG THUNDERSTORMS POSSIBLE LATE AFTERNOON AND EARLY EVENING...
...AFTERNOON HEAT INDEX 105 TO 110 DEGREES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED SHOWERS NEAR THE COASTAL AREAS LATE
MORNING AND EARLY AFTERNOON WILL DIMINISH. SCATTERED THUNDERSTORMS
WILL THEN DEVELOP OVER THE INTERIOR AREAS OF MAINLAND SOUTH
FLORIDA BY MID AFTERNOON, MOVING EAST AND NORTHEAST TOWARD THE
LAKE OKEECHOBEE REGION AND THE METRO ATLANTIC COASTAL AREAS OF
NORTH DADE, BROWARD AND PALM BEACH COUNTIES. SOME THUNDERSTORMS
MAY BE STRONG WITH DAMAGING WINDS AND POSSIBLY EVEN SOME SMALL
HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY.

WIND: SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS AS HIGH
AS 55 TO 60 MPH MAINLY ACROSS THE LAKE OKEECHOBEE REGION AND PALM
BEACH AND BROWARD COUNTIES LATE THIS AFTERNOON AND EVENING.

HAIL: HAIL UP TO PENNY SIZE IS POSSIBLE MAINLY ACROSS THE LAKE
OKEECHOBEE REGION AND PALM BEACH AND BROWARD COUNTIES LATE THIS
AFTERNOON AND THIS EVENING.

TEMPERATURES: HIGH TEMPERATURES THIS AFTERNOON WILL CLIMB INTO
THE MID 90S OVER THE INTERIOR OF MAINLAND SOUTH FLORIDA AND THE
WESTERN SUBURBS OF PALM BEACH, BROWARD, AND MIAMI-DADE
METROPOLITAN AREAS. THESE TEMPERATURES COMBINED WITH HIGH
HUMIDITY, WILL RESULT IN HEAT INDICES AROUND 105 DEGREES IN THE
METRO AREAS AND AS HIGH AS 110 DEGREES IN THE INTERIOR AREAS OF
MAINLAND SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY, WITH AN INCREASE IN THE AMOUNT OF ACTIVITY POSSIBLE
ESPECIALLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND OR
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 18, 4:11 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
511 PM EDT SAT JUL 18 2009

FLZ067-182145-
INLAND PALM BEACH COUNTY FL-
511 PM EDT SAT JUL 18 2009

...STRONG THUNDERSTORMS MOVING ACROSS INLAND PALM BEACH COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR HOLEY LAND WILDLIFE MANAGEMENT
AREA...MOVING NORTHEAST AT 10 MPH. THESE STORMS MAY MOVE ACROSS
HIGHWAY 27 BY 530 PM EDT WITH STRONG WIND GUSTS...SMALL HAIL AND
TORRENTIAL DOWNPOURS MAKING DRIVING VERY HAZARDOUS.

THIS STORM WILL AFFECT...

HOLEY LAND WILDLIFE MANAGEMENT AREA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2667 8069 2678 8053 2672 8036 2634 8034
      2634 8087 2666 8088
TIME...MOT...LOC 2110Z 239DEG 7KT 2644 8078

KOB
Special weather statement, Jul 18, 4:45 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
545 PM EDT SAT JUL 18 2009

FLZ067-182215-
INLAND PALM BEACH COUNTY FL-
545 PM EDT SAT JUL 18 2009

...STRONG THUNDERSTORMS CONTINUE ACROSS INLAND PALM BEACH COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE STRONG THUNDERSTORMS ACROSS INLAND PALM BEACH COUNTY WITH
THE STRONGEST STORM LOCATED 7 MILES SOUTHEAST OF OKEELANTA...MOVING
NORTHEAST AT 10 MPH. THESE STORMS WILL REMAIN OVER RURAL AREAS BUT
WILL MAKE DRIVING VERY HAZARDOUS AS THEY PRODUCE TORRENTIAL
DOWNPOURS AND STRONG GUSTY WINDS ALONG WITH SMALL HAIL.

THIS STORM WILL AFFECT...

  RURAL CENTRAL PALM BEACH COUNTY

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2671 8062 2679 8030 2634 8029 2634 8084
      2653 8084
TIME...MOT...LOC 2144Z 240DEG 8KT 2654 8062

KOB
Special weather statement, Jul 18, 5:20 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
620 PM EDT SAT JUL 18 2009

FLZ067-068-168-182300-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
620 PM EDT SAT JUL 18 2009

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN PALM BEACH COUNTY...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREENACRES CITY TO 9
MILES WEST OF MISSION BAY...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL AFFECT...

FLORIDA GARDENS...
PALM SPRINGS...
ATLANTIS...
BOCA RATON EQUESTRIAN CENTER...
MISSION BAY...
BOCA WEST...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2667 8006 2635 8012 2634 8044 2673 8017
TIME...MOT...LOC 2219Z 295DEG 22KT 2664 8013 2640 8035

KOB
Local storm report, Jul 18, 6:12 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
712 PM EDT SAT JUL 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     PALM BEACH              26.70N 80.04W
07/18/2009  M54 MPH          PALM BEACH         FL   ASOS

            PALM BEACH INTERNATIONAL AIRPORT RECORDED 47 KNOTS.

&&

TINGLER

The radar

The Miami radar (KAMX), 56 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
July 18, 6:16 PM EST
Where
Broward County, 7.63 mi N of Miramar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.110, -80.390

Half a mile north of the Weston town center the public reported a wind gust to 60mph.

Thunderstorm Wind, Broward

When
July 18, 6:20 PM EST
Where
Broward County, 7.04 mi WNW of Davie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.118, -80.330

A spotter reported pea sized hail and trees down along State Road 84 and 136th Ave.

Thunderstorm Wind, Broward

When
July 18, 6:23 PM EST
Where
Broward County, 3.4 mi WNW of Lauderhill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.120, -80.250

A retired air force personnel reported wind gusts in excess of 50 knots along with power out at the intersection of University and Broward Blvd.

Thunderstorm Wind, Broward

When
July 18, 6:32 PM EST
Where
Broward County, 1.42 mi WSW of Ft Lauderdale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
26.120, -80.150

A wind gust of 62 mph was reported by a mesonet at the Broward Admin Building just west of downtown Fort Lauderdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186253, 186256, 186254, 186255.